Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 12, NWS Topeka, KS

May 21, 2019Jackson County, Kansas

NWS Topeka, KS issued this tornado warning at May 21, 2019, 6:51 PM CDT for Jackson County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 6:51 PM CDT (23:51 UTC)
Expired
May 21, 2019, 7:15 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

County Jackson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:55 PM CDTTORNADO3 Sw Whiting, KSTORNADO REPORTED SOUTH OF WHITING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WFUS53 KTOP 212351
TORTOP
KSC085-220015-
/O.NEW.KTOP.TO.W.0012.190521T2351Z-190522T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
651 PM CDT Tue May 21 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Jackson County in northeastern Kansas...

* Until 715 PM CDT.
    
* At 651 PM CDT, a tornado producing storm was located near Holton,
  moving northeast at 45 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Netawaka around 700 PM CDT.
  Whiting around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3957 9556 3957 9557 3946 9557 3937 9566
      3946 9583 3957 9580 3957 9579 3959 9579
      3965 9577 3965 9556
TIME...MOT...LOC 2351Z 203DEG 40KT 3946 9566 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Skow
3 follow-up statements
377 
WWUS53 KTOP 212356
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
656 PM CDT Tue May 21 2019

KSC085-220015-
/O.CON.KTOP.TO.W.0012.000000T0000Z-190522T0015Z/
Jackson-
656 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
    
At 656 PM CDT, a confirmed tornado was located 5 miles south of 
Whiting, moving north at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Netawaka around 700 PM CDT.
  Whiting around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3957 9556 3957 9557 3946 9557 3937 9566
      3946 9583 3957 9580 3957 9579 3959 9579
      3965 9577 3965 9556
TIME...MOT...LOC 2356Z 202DEG 40KT 3952 9564 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.50IN

$$

Skow
682 
WWUS53 KTOP 220002
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
702 PM CDT Tue May 21 2019

KSC085-220015-
/O.CON.KTOP.TO.W.0012.000000T0000Z-190522T0015Z/
Jackson-
702 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
    
At 702 PM CDT, a confirmed tornado was located over Whiting, moving
northeast at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3957 9556 3957 9557 3946 9557 3952 9577
      3965 9577 3965 9556
TIME...MOT...LOC 0002Z 203DEG 40KT 3959 9560 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Skow
891 
WWUS53 KTOP 220013
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Tue May 21 2019

KSC085-220023-
/O.EXP.KTOP.TO.W.0012.000000T0000Z-190522T0015Z/
Jackson-
713 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY WILL EXPIRE AT
715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3957 9556 3957 9557 3946 9557 3952 9577
      3965 9577 3965 9556
TIME...MOT...LOC 0013Z 203DEG 40KT 3970 9554 

$$

Skow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 21, 3:58 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 21, 3:58 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
358 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 356 PM CDT Tue May 21 2019

This afternoon the nearly vertically-stacked closed mid-level low
and surface low were quickly lifting northward into western KS, with
the associated surface warm front gradually lifting northward toward
the CWA. Despite the widespread morning precipitation diminishing by
late morning, there has been very little in the way of breaks in the
cloud cover this afternoon, thus limiting the rise in temperatures
as readings are generally in the 50s with low 60s starting to extend
into central and east central KS.  However, some better clearing in
the cloud cover was noted into central KS, and this break in the
cloud cover was enough to support some increased instability to get
scattered thunderstorm development ahead of the warm front. With the
northward lift of the warm front, dewpoints into the 60s were also
gradually lifting into central to east central KS. Model guidance
continues to show steepening low-level and mid-level lapse rates
late this afternoon into this evening, supporting increased
instability ahead of the warm front.  This increasing instability
combined with very strong deep layer shear should support scattered
thunderstorm development where the more favorable cloud cover
scattering has occurred.  Some strong to severe storms are possible,
with large hail being the primary hazard.  However, with favorable
SRH in place, also cannot rule out the potential for a few tornadoes
with this scattered thunderstorm activity. There is still some
uncertainty in the coverage of these thunderstorms into this
evening, but, in general, the best potential looks to be stretched
across central to north central and northeast KS.  As the surface
low and associated warm front quickly lift to the north,
thunderstorms should exit to the north by mid to late evening with
diminishing cloud cover expected overnight.  As a result, low
temperatures tonight look to drop into the mid 40s to low 50s.

A very brief period of dry weather is expected through much of the
day Wednesday before the next surface warm front starts lifting
northward toward the area.  Scattered showers and storms look to
develop along and north of this lifting warm front, with models
showing the northern extent of this precipitation possibly extending
into east central KS by mid/late Wednesday afternoon.  Decent
heating should occur through the day with southwesterly surface
winds aiding in afternoon temperatures reaching into the 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 356 PM CDT Tue May 21 2019

On Wednesday, the upper-level low will continue to pivot towards the
High Plains as a positively-tilted trough enters the southwest US.
Higher surface pressure will overspread the area as a shortwave
ridge begins to move over the Central Plains. Models indicate that
there could be a weak boundary associated with the inverted surface
trough. On Wednesday night as the low-level jet increases,
convergence and moisture advection into this boundary could be a
focus for thunderstorm development. 0-6 km bulk shear is forecast to
be around 60 kts with modest instability. This would support
organized updrafts and the potential for large hail and damaging
winds. With the potential for additional rainfall starting Wednesday
evening, a new flash flood watch may be needed into Thursday.

For Thursday and Thursday night, the aforementioned upper low
will traverse the Rockies and into the High Plains region. In
response, lee troughing will help transport warm, moist air into
the region. With increasing instability and deep layer shear on
the order of 55 kts, there could be the potential for organized
supercell thunderstorms. Better environmental forcing will be west
of the forecast area, so it appears that storms will initiate in
western KS and move into the forecast area during the afternoon
and evening. Forecast hodographs across north-central KS support
the risk for tornadoes.

Beyond Thursday night, models show continuous southwest flow aloft
for the remainder of the period. With this continuing pattern and
the potential for lingering boundaries, continuous showers and
thunderstorms are possible through the end of the period. With soils
already wet from previous rain, flooding and flash flooding will be
possible with any prolonged period of precipitation. High
temperatures throughout the period should stay around normal with
highs near 80 and low temperatures in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1256 PM CDT Tue May 21 2019

MVFR ceilings will continue for TOP and FOE, and IFR ceilings for
MHK as precipitation continues through the area. Isolated
thunderstorms are possible later in the afternoon and into the
evening. Confidence in thunderstorm intensity and coverage is
uncertain at this time. Strong surface winds will veer through the
period and continue through the evening and morning hours for all
sites. LLWS is possible at TOP and FOE as the low-level jet
increases this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Bunker/Hennecke
AVIATION...Bunker/Hennecke
Hazardous weather outlook, May 21, 4:05 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
405 PM CDT Tue May 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
405 PM CDT Tue May 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Additional rainfall will continue to exacerbate flooding across
the area, with several rivers rising into or above flood stage.
Flash flooding is also possible for locations receiving locally
heavy rainfall over saturated ground, and a flash flood watch
remains in effect through this evening.

Scattered thunderstorms are expected across portions of central,
north central, and northeast Kansas with some strong to severe
storms possible. Large hail is the primary hazard, with some
damaging winds and a few tornadoes also possible. These
thunderstorms should exit to the north and diminish by mid to
late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening thunderstorms may bring another chance for
severe weather, with another threat for severe storms Thursday
into Thursday night.

River flooding is expected to continue through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of north central
to central Kansas tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 21, 6:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             BENNINGTON              39.03N 97.59W
05/21/2019  E1.00 INCH       OTTAWA             KS   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&

ACH
Local storm report, May 21, 6:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             LEONARDVILLE            39.37N 96.86W
05/21/2019  E1.00 INCH       RILEY              KS   PUBLIC

            DIME TO QUARTER SIZE HAIL.

&&

ACH
Local storm report, May 21, 6:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TORNADO          1 N ROSSVILLE           39.15N 95.95W
05/21/2019                   SHAWNEE            KS   EMERGENCY MNGR

            TORNADO REPORTED 1.5 MILES NORTH OF
            ROSSVILLE.

&&

ACH
Local storm report, May 21, 6:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          4 NNE ROSSVILLE         39.19N 95.91W
05/21/2019                   SHAWNEE            KS   EMERGENCY MNGR

            TORNADO REPORTED NEAR 7000 BLOCK OF DAVIS
            RD.

&&

ACH
Local storm report, May 21, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          6 NE DELIA              39.29N 95.89W
05/21/2019                   JACKSON            KS   PUBLIC

            SOCIAL MEDIA REPORT OF A TORNADO.

&&

ACH
Local storm report, May 21, 6:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       1 SSW OTTAWA            38.60N 95.28W
05/21/2019  M5.70 INCH       FRANKLIN           KS   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
            SSW OTTAWA. 24 HOUR RAINFALL TOTAL.

&&

BUNKER

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:06 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
May 20, 9:01 PM CDTFlash Flood WarningTOPAnderson4 hr
May 20, 10:30 PM CDTFlash Flood WarningTOPFranklin4 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPLyon9 days
May 20, 10:33 PM CDTRiver Flood WarningTOPWashington55 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPCoffey11 days
May 20, 10:33 PM CDTRiver Flood WarningTOPLyon21 days
May 20, 10:33 PM CDTRiver Flood WarningTOPAnderson44 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPFranklin56 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPCloud58 hr
May 20, 11:09 PM CDTFlash Flood WarningTOPLyon4 hr
May 20, 11:58 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon14 hr
May 21, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Lyon, Morris, Osage, Shawnee59 min
May 21, 3:44 AM CDTAreal Flood WarningTOPJefferson17 hr
May 21, 5:57 AM CDTRiver Flood WarningTOPFranklin63 hr
May 21, 9:02 AM CDTAreal Flood AdvisoryTOPDickinson, Douglas, Geary, Jackson, Jefferson, Lyon and 6 more5 hr
May 21, 9:56 AM CDTRiver Flood WarningTOPLyon3 days
May 21, 10:38 AM CDTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more52 min
May 21, 11:27 AM CDTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 8 more63 min
May 21, 12:04 PM CDTRiver Flood WarningTOPShawnee9 hr
May 21, 1:55 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more6 hr
May 21, 2:34 PM CDTSpecial Weather StatementTOPOttawa26 min
May 21, 3:21 PM CDTRiver Flood WarningTOPLyon23 hr
May 21, 3:21 PM CDTRiver Flood WarningTOPDouglas, Jefferson47 hr
May 21, 3:21 PM CDTRiver Flood WarningTOPDouglas, Jefferson66 hr
May 21, 3:22 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
May 21, 4:00 PM CDTSevere Thunderstorm WarningTOPDickinson30 min
May 21, 4:20 PM CDTSpecial Weather StatementTOPClay, Washington40 min
May 21, 4:28 PM CDTTornado WarningTOPDickinson, Geary32 min
May 21, 4:56 PM CDTTornado WarningTOPClay, Dickinson, Geary, Riley34 min
May 21, 5:09 PM CDTRiver Flood WarningTOPCoffey21 days
May 21, 5:14 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
May 21, 5:18 PM CDTTornado Warning Tornado observedTOPGeary, Pottawatomie, Riley27 min
May 21, 5:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley45 min
May 21, 5:51 PM CDTSpecial Weather StatementTOPClay, Washington24 min
May 21, 5:59 PM CDTSpecial Weather StatementTOPClay, Ottawa31 min
May 21, 6:04 PM CDTSpecial Weather StatementTOPDouglas, Franklin, Jackson, Jefferson, Shawnee26 min
May 21, 6:10 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington50 min
May 21, 6:11 PM CDTSpecial Weather StatementTOPWashington49 min
May 21, 6:12 PM CDTTornado WarningTOPMarshall, Pottawatomie33 min
May 21, 6:14 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Shawnee46 min
May 21, 6:20 PM CDTTornado Warning Tornado observedTOPJackson, Shawnee40 min
May 21, 6:25 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee35 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningTOPNemaha, Pottawatomie39 min
May 21, 6:39 PM CDTTornado WarningTOPMarshall, Nemaha36 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.